Alert archive / California / Wind Advisories in 2024

Wind Advisory 3, NWS Las Vegas, NV

January 9, 2024San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 9, 2024, 12:30 PM PST for San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada. It took effect at Jan 10, 2024, 12:00 PM PST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2024, 12:30 PM PST (20:30 UTC)
In effect from
Jan 10, 2024, 12:00 PM PST
Expired
Jan 11, 2024, 1:00 PM PST
In force
25 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WWUS75 KVEF 092030
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1230 PM PST Tue Jan 9 2024

CAZ520-523>525-101200-
/O.NEW.KVEF.WI.Y.0003.240110T2000Z-240111T1800Z/
Owens Valley-Western Mojave Desert-Eastern Mojave Desert-Morongo
Basin-
Including the cities of Baker, Olancha, Barstow, Mountain Pass,
Morongo Valley, Yucca Valley, Fort Irwin, Bishop, Mitchell
Caverns, Daggett, Independence, Lone Pine, and Twentynine Palms
1230 PM PST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT FROM 12 PM WEDNESDAY TO 10 AM PST 
THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Eastern Mojave Desert, Morongo Basin, Owens Valley, and 
  Western Mojave Desert.

* WHEN...From 12 PM Wednesday to 10 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Crosswinds along Highway 395 in the Owens Valley could result in 
  hazardous driving conditions for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for 
high-profile vehicles. Use extra caution.

Secure outdoor objects such as trampolines and garbage cans.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JV
5 follow-up statements
996 
WWUS75 KVEF 101158
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
358 AM PST Wed Jan 10 2024

CAZ520-523>525-110000-
/O.CON.KVEF.WI.Y.0003.240110T2000Z-240111T1800Z/
Owens Valley-Western Mojave Desert-Eastern Mojave Desert-Morongo
Basin-
Including the cities of Yucca Valley, Barstow, Mountain Pass,
Daggett, Olancha, Bishop, Independence, Twentynine Palms, Morongo
Valley, Mitchell Caverns, Fort Irwin, Lone Pine, and Baker
358 AM PST Wed Jan 10 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 AM PST 
THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. 
  Areas of blowing dust near dry lake beds.

* WHERE...Eastern Mojave Desert, Morongo Basin, Owens Valley, and 
  Western Mojave Desert.

* WHEN...From noon today to 10 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Blowing dust could reduce visibility to below a mile. Crosswinds 
  along Highway 395 in the Owens Valley could result in hazardous 
  driving conditions for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for 
high-profile vehicles. Use extra caution.

Secure outdoor objects such as trampolines and garbage cans.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

TB3
974 
WWUS75 KVEF 101948
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1148 AM PST Wed Jan 10 2024

CAZ520-523>525-111200-
/O.CON.KVEF.WI.Y.0003.240110T2000Z-240111T1800Z/
Owens Valley-Western Mojave Desert-Eastern Mojave Desert-Morongo
Basin-
Including the cities of Fort Irwin, Independence, Yucca Valley,
Twentynine Palms, Baker, Mitchell Caverns, Olancha, Barstow, Lone
Pine, Morongo Valley, Mountain Pass, Daggett, and Bishop
1148 AM PST Wed Jan 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. 
  Areas of blowing dust near dry lake beds.

* WHERE...Eastern Mojave Desert, Morongo Basin, Owens Valley, and 
  Western Mojave Desert.

* WHEN...Until 10 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Blowing dust could reduce visibility to below a mile. Crosswinds 
  along Highway 395 in the Owens Valley could result in hazardous 
  driving conditions for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for 
high-profile vehicles. Use extra caution.

Secure outdoor objects such as trampolines and garbage cans.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JV
409 
WWUS75 KVEF 110841
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1241 AM PST Thu Jan 11 2024

AZZ002-003-CAZ526-527-112045-
/O.EXB.KVEF.WI.Y.0003.240111T1500Z-240111T2100Z/
Lake Havasu and Fort Mohave-Northwest Deserts-Cadiz Basin-San
Bernardino County-Upper Colorado River Valley-
Including the cities of Golden Valley, Topock, Dolan Springs,
Desert Hills, Valentine, Wikieup, Lake Havasu City, Kingman,
Yucca, Vidal Junction, and Needles
1241 AM PST Thu Jan 11 2024 /141 AM MST Thu Jan 11 2024/

...WIND ADVISORY IN EFFECT FROM 7 AM PST /8 AM MST/ THIS MORNING TO 
1 PM PST /2 PM MST/ THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Kingman. In 
  California, Needles and San Bernardino County-Upper Colorado River 
  Valley.

* WHEN...From 7 AM PST /8 AM MST/ this morning to 1 PM PST /2 PM 
  MST/ this afternoon.

* IMPACTS...Gusty northerly winds will blow around unsecured objects 
  and could result in tree limb damage, minor structural damage and 
  a few power outages. Periods of blowing dust could also reduce 
  visibility to below 5 miles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AZZ036-NVZ020>022-111800-
/O.EXA.KVEF.WI.Y.0003.000000T0000Z-240111T1800Z/
Lake Mead National Recreation Area-Las Vegas Valley-Lake Mead
National Recreation Area-Southern Clark County-
Including the cities of Boulder City, Henderson, Oatman, Las
Vegas, Mohave Valley, North Las Vegas, Laughlin, Searchlight,
Bullhead City, Hoover Dam, Cal-Nev-Ari, and Primm
1241 AM PST Thu Jan 11 2024 /141 AM MST Thu Jan 11 2024/

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST /11 AM MST/ THIS 
MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Lake Mead National Recreation Area, the Las Vegas Valley, 
  and Southern Clark County.

* WHEN...Until 10 AM PST /11 AM MST/ this morning.

* IMPACTS...Gusty northerly winds will blow around unsecured objects 
  and could result in tree limb damage, minor structural damage and 
  a few brief power outages. Periods of blowing dust could also 
  reduce visibility to below 5 miles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ520-523>525-111800-
/O.CON.KVEF.WI.Y.0003.000000T0000Z-240111T1800Z/
Owens Valley-Western Mojave Desert-Eastern Mojave Desert-Morongo
Basin-
Including the cities of Lone Pine, Mountain Pass, Bishop, Yucca
Valley, Baker, Independence, Morongo Valley, Twentynine Palms,
Mitchell Caverns, Fort Irwin, Barstow, Daggett, and Olancha
1241 AM PST Thu Jan 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. 
  Areas of blowing dust near dry lake beds.

* WHERE...Eastern Mojave Desert, Morongo Basin, Owens Valley, and 
  Western Mojave Desert.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Blowing dust could reduce visibility to below a mile. Crosswinds 
  along Highway 395 in the Owens Valley could result in hazardous 
  driving conditions for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for 
high-profile vehicles. Use extra caution.

Secure outdoor objects such as trampolines and garbage cans.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

TB3
307 
WWUS75 KVEF 111755
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
955 AM PST Thu Jan 11 2024

AZZ036-CAZ520-523>525-NVZ020>022-111900-
/O.EXP.KVEF.WI.Y.0003.000000T0000Z-240111T1800Z/
Lake Mead National Recreation Area-Owens Valley-Western Mojave
Desert-Eastern Mojave Desert-Morongo Basin-Las Vegas Valley-Lake
Mead National Recreation Area-Southern Clark County-
Including the cities of Barstow, Independence, Yucca Valley,
Boulder City, Baker, Henderson, Las Vegas, Morongo Valley, Primm,
Fort Irwin, Mountain Pass, Mitchell Caverns, Twentynine Palms,
Lone Pine, Searchlight, Oatman, Mohave Valley, Laughlin,
Cal-Nev-Ari, Daggett, North Las Vegas, Olancha, Bullhead City,
Bishop, and Hoover Dam
955 AM PST Thu Jan 11 2024 /1055 AM MST Thu Jan 11 2024/

...WIND ADVISORY WILL EXPIRE AT 10 AM PST /11 AM MST/ THIS MORNING...

Wind gust speeds along the Owens Valley, Las Vegas Valley, and the 
western Mojave Desert have subsided below 40 mph this morning. As 
such, the Wind Advisory will be allowed to expire on time.

$$

AZZ002-003-CAZ526-527-112100-
/O.CON.KVEF.WI.Y.0003.000000T0000Z-240111T2100Z/
Lake Havasu and Fort Mohave-Northwest Deserts-Cadiz Basin-San
Bernardino County-Upper Colorado River Valley-
Including the cities of Valentine, Lake Havasu City, Dolan
Springs, Vidal Junction, Topock, Desert Hills, Needles, Wikieup,
Golden Valley, Kingman, and Yucca
955 AM PST Thu Jan 11 2024 /1055 AM MST Thu Jan 11 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST /2 PM MST/ THIS 
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Northwest 
  Deserts. In California, Cadiz Basin and San Bernardino 
  County-Upper Colorado River Valley.

* WHEN...Until 1 PM PST /2 PM MST/ this afternoon.

* IMPACTS...Gusty northerly winds will blow around unsecured objects 
  and could result in tree limb damage, minor structural damage and 
  a few power outages. Periods of blowing dust could also reduce 
  visibility to below 5 miles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JV
034 
WWUS75 KVEF 112054
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1254 PM PST Thu Jan 11 2024

AZZ002-003-CAZ526-527-112200-
/O.EXP.KVEF.WI.Y.0003.000000T0000Z-240111T2100Z/
Lake Havasu and Fort Mohave-Northwest Deserts-Cadiz Basin-San
Bernardino County-Upper Colorado River Valley-
Including the cities of Valentine, Lake Havasu City, Dolan
Springs, Vidal Junction, Topock, Desert Hills, Needles, Wikieup,
Golden Valley, Kingman, and Yucca
1254 PM PST Thu Jan 11 2024 /154 PM MST Thu Jan 11 2024/

...WIND ADVISORY WILL EXPIRE AT 1 PM PST /2 PM MST/ THIS AFTERNOON...

Gusty winds in excess of 40 mph have ceased across southern Mohave 
County and the lower Colorado River Valley. Gust speeds will 
continue to decrease through the afternoon. As such, allowing the 
Wind Advisory to expire on time.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 9, 2:35 AM PST, 9 hours 55 minutes earlier.

Area forecast discussion, Jan 9, 2:35 AM PST, 9 hours 55 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
235 AM PST Tue Jan 9 2024

.SYNOPSIS...Lesser winds today, but another winter storm system
affecting much of the western US will bring strong winds and
precip chances to our area Wednesday and Thursday. Yet another,
weaker system will pass through this weekend with lesser precip
chances and wind potential but keeping our active January going.

&&

.SHORT TERM...Today through Thursday.

The main focus of the short term period will a major storm system
impacting the western US this week. This system is impressively
well agreed upon between the GFS/ECWMF 00Z deterministic runs this
evening, including their respective ensemble means. This system
is currently progged to quickly push through the region over the
course of 18-24 hours, but in that period, drop a quick several
inches of snow in the high terrain of the Sierra but dropping snow
levels considerably, giving many valley locations a shot at some
light snowfall early Thursday morning, including parts of the Las
Vegas Valley.

This system continues an active winter pattern thus far this month
but each system is different. The previous significant snowfall
maker for the Spring Mountains resulted in two rounds of snowfall,
with an initial dynamically forced band moving through followed by
a convectively aided round under the closed low moving directly
over southern Nevada. This upcoming system will not have that
latter feature as the 500 mb pattern shows no sign of this trough
closing off an leaving the region in a period of very low
tropopause and freezing level. Instead, almost all of the precip
associated with this system is dynamically forced ahead of and
with a cold front passage late Wednesday through early Thursday.
This setup should result in much less time for snowfall to
accumulate as one quick round brings the bulk of the snowfall
instead of several rounds. NBMv4.2 improved snowfall methodology
yielded well over 12" of snow for the previously mentioned system
last week in the Spring Mountains, but for this system only 2-4
inches for the Springs, and 3-5 inches for Sierra. This jives well
with conceptual model for a system like this.

The more impactful element looks to be wind as a very strong mid
level jet interacts with the Sierra and pre-frontal gradient winds
increase Wednesday afternoon. ECMWF EFI shows wind gusts
forecasted at the 80th percentile of the 20 year reforecast
period, meaning winds are being forecast in the top 20% in the
last 20 years within the ECMWF for this time of year. This is most
evident in the HREF wind gust fields for the Sierra where 80+ mph
wind gusts are being resolved as the *mean*. Additionally,
conditions are favorable for some downslope winds to impact parts
of the Owens Valley as well, so wind headlines will likely be
needed for valley locations of California ahead of the front, and
potentially behind it as well. Due to this wind potential and the
minor snow accumulation in the Sierra, went ahead and issued a
Winter Weather Advisory for the eastern Sierra from 18Z Wednesday
through 12Z Thursday morning.

This system quickly moves out by Thursday afternoon, leaving the
region with clearing skies and breezy northerly winds, especially
for the Colorado River Valley.

.LONG TERM...Friday through next Tuesday.

The latest ensemble solutions indicate our forecast area may get
brushed by a fast moving disturbance sliding across northern
California and Nevada late Saturday through early Sunday. There are
various depictions of the track among ensemble members, but
potential impacts appear minimal at this time...especially with the
ensemble mean solutions. Preceding it on Friday, our region will
be under northwest flow aloft associated with the leading edge of
a ridge along the West Coast. This ridge will quickly give way to
a low pressure system dropping out of the Gulf of Alaska into the
Pacific Northwest and this feature may bring enough moisture for a
20-30 percent chance of snow over the southern Sierra and central
Nevada mountains, including northern Lincoln County. Sustained
north winds generally 10-20 mph in its wake on Sunday will be the
most noticeable sensible weather for most of the forecast area on
Sunday. A ridge along the West Coast quickly redevelops and moves
inland Monday and Tuesday providing dry and quiet weather with
temperatures recovering to near normal values.

&&

.AVIATION...For Harry Reid...Winds will remain light, 10 knots or
less, and will follow typical diurnal directions trends. FEW to SCT
high clouds will filter through the area, but will not have any
operational impact.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds at the Colorado River Valley and Las Vegas Valley
TAF sites will remain relatively light, 12 knots or less, and will
follow typical diurnal trends. Light and variable winds will pick up
and shift to the north this afternoon at KBIH. These 15-20 knot wind
gusts will continue into the evening hours. KDAG will favor a
westerly direction with 15-20 knot gusts picking up this afternoon
and continuing into the evening hours.

&&

SHORT TERM...TB3
LONG TERM....Adair
AVIATION...Stessman

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:00 AM PSTWinter Weather AdvisoryVEFInyo50 hr

Nearby

Wind Advisories in California, 2024Wind Advisories in Arizona, 2024Wind Advisories in Nevada, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.